Freelance Writing is My Passion, But I Can’t Write

Reader’s Question

I’m a married man, 48 years old, working as an engineer. My primary passion is to become a freelance writer. Even after trying a lot I can hardly write anything. I went through a lot of manuals, books, and internet information on the subject. As I am growing older I feel I cannot fulfil my passion, which makes me depressed. I occassionally take ‘Escitalopram’. Can you help me?

Psychologist’s Reply

I’m not sure about your status when it comes to freelance writing. Have you been successful in the past but now find that you can’t get a new project started? Have you never been a successful writer but would like to pursue writing? Have you always thought and fantasized about writing but had no background in writing — now hoping to change careers? I do have a few observations about your situation:

  • Working as an engineer may be an issue, unless your writing is of a technical/theoritical nature. In my experience, engineers often have difficulty with emotionality — both understanding emotionality and articulating it. If this is true in your situation, you may be stumbling on the emotional requirements of your freelance projects.
  • You may need to experiment with different freelance projects. It’s like writing three short stories — one involving history, one romance novel, and one explaining the technical aspects of meteor impact on the earth. You are likely to find one style or type of writing a good fit for your personality and skills. This is how some artists end up painting only landscapes, only portraits, or only still life. It’s a trial and error procedure.
  • Depression may be an issue but more importantly, your use of Escitalopram (Lexapro). You should never use an antidepressant such as Lexapro on an “ocassional” or “as needed” basis. Antidepressants are designed to be used every day as prescribed, not on a when-I-feel-bad basis. Lexapro and most other antidepressants will be of NO value if used on a random, as-needed basis.
  • A major symptom of depression is low motivation, poor attention span, and inability to focus. If these factors are creating your problem in writing, your antidepressant medication may be of help.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2022.